Q. Can high vitamin B12 levels cause nosebleeds?

Answered by
Dr. Sagar Ramesh Makode
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jun 18, 2017 and last reviewed on: Oct 17, 2019

Hello doctor,

My mother is 68 years old, and two of her recent consecutive blood reports show very high vitamin B12 levels, over 1500. Her nose has bled for 3 to 4 times in the last six months. Last week, the bleeding was not stopping so she had to be admitted. She has undergone a valve replacement 12 years back, both retinas have been replaced five years back, and a total knee replacement last year. Please advice.

#

Hello,

Welcome to icliniq.com.

  • The following can be the reasons for her nosebleed, which is also called as epistaxis.
  1. Is she on blood thinners? It can be a likely cause for epistaxis in her case.
  2. Hypertension can also be a contributory factor if present.
  • She will need an ENT examination and test accordingly. Cautery ablation of the vessel can be done if the site of bleeding can be located on examination, as we cannot stop blood thinners. She should avoid blowing nose hard and finger picking of the nose. Keep Xylometazoline nasal drops at home, to be put two drops two times a day in a bleeding nose.
  • Regarding high vitamin B12, it is not a matter of worry, but we need to rule out the following causes:
  1. Does she have renal or liver dysfunction? If yes, it could be the cause. 
  2. She should also undergo full hemogram with peripheral smear to look for blood disorders, which can also cause this. 
  3. Is she non-vegetarian? As non-vegetarians tend to have higher levels.

Hope this helps you, and get back if you have any doubts.

Revert with more information to an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Thank you doctor,

We are pure vegetarians. I am attaching the most recent report. Please let me know if a complete hemogram has to be done. Thank you.

#

Hi,

Welcome back to icliniq.com.

Complete hemogram report is already there in the reports you attached (attachment removed to protect patient identity). There are no suggestions of any serious disease.

  • Is she on any energy or multivitamin tablets? This can be a cause. Elevated vitamin B12 per se is not dangerous, but it has associations with some illness like some tumor. So, we need to be vigilant regarding symptoms like cough, blood in sputum, breast lump, abdominal pain, blood in stool, etc.
  • Since the reports are normal, she will need a chest x-ray and ultrasound of the abdomen as a screening. Overall, it does not look like a matter of worry, as it is mildly elevated and this can be a normal variant probably due to higher intake and other serious illness will have very high levels.
  • So, just get few more test done to be assured. If possible, tell me the names of all her medicines, to know if any medicine is causing it.

Revert with more information to an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Hello doctor,

Thank you for replying. The nasal bleeding has started again, although, the bleeding is only a few drops since she has stopped Ecosprin and Oblong. She was advised by the doctor to take tablet Pause, which I am starting along with the Xylometazoline nasal drops. Let me know if I need to take any other steps. She is currently having Telma 40, twice a day. Thanks.

#

Hello,

Welcome back to icliniq.com.

  • After the bleeding has stopped, maintain her on Nasoclear (Sodium chloride) nasal drops two times a day for a week.
  • Tablet Pause (Tranexamic acid) can be given up to three times a day. Check her blood pressure, as high blood pressure can aggravate this. Give external compression over the nose. If it does not respond, then visit a hospital for internal compression.

For further queries consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Thank you doctor,

How is Hynasal 15 ml, Sodium chloride saline nasal drops? It is not mentioned that it is a Xylometazoline nasal drops. The pharmacies are yet to open.

#

Hello,

Welcome back to icliniq.com.

  • No, Hynasal is not same as Xylometazoline. It is similar to Nasoclear, which I mentioned earlier. It will not be as effective as Xylometazoline. So, I suggest using it now till Xylometazoline is available.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Thank you doctor,

I got Otrivin drops (Oxymetazoline hydrochloride). Let me know if these are the right drops. Also, my mother stopped taking blood thinners. What do we do in case her BP shoots up? Her BP now is 160/120 mmHg. She is taking Telma 40, twice a day. So basically, I am asking next steps to manage these two scenarios blending, that is, nosebleed and high blood pressure?

#

Hi,

Welcome back to icliniq.com.

  • Yes, this is the right drop. Put two drops in the bleeding nostril and repeat after 15 minutes, if bleeding does not stop. Then put a drop, two times a day for two days. Later continue Hynasal drops, twice a day for two weeks.
  • Ecosprin (Aspirin) effect will wane after at least 3 to 4 days of stopping it. If BP is elevated more than 140/90 mmHg, get tablet Amlodipine 5 mg now and once a day after that. Have a low-salt diet. Consult your specialist doctor, discuss with him or her and start taking the medicines after their consent.

Hope this helps you.

For further queries consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Hi doctor,

Thank you so much. I also wanted to consult you for my father. He is 72 years old, and he is a vegetarian. He loves to walk, and he keeps walking to wherever he wants to go. He drinks alcohol three times a week. His hands shiver a bit. We consulted a neurologist, and he said it is age-related brain shrinking. He got a regular health checkup done, and I am attaching the reports. Please review and suggest treatments required, if any. Thanks.

#

Hello,

Welcome back to icliniq.com.

I have seen your dad's reports (attachment removed to protect patient identity). Overall the reports are fine with few non-serious abnormalities.

  • Firstly, his vitamin D is low, for that he must take supplements, which will prevent age-related bone weakening. I suggest taking tablet Uprise D3 60,000 units (Cholecalciferol) once a week with lunch for eight weeks, followed by once a month for six months.
  • Secondly, his TSH (thyroid-stimulating hormone) is slightly elevated, which does not require treatment at this stage until it crosses 10. So, you need to repeat TSH after 2 to 3 months. I guess he does not have any symptoms other than his tremors in hand, which are compatible with his age.
  • Another thing is, his eosinophils is slightly elevated and is compatible if he has any allergies. Also, he should deworm himself once with tablet Bandy plus (combination of Ivermectin and Albendazole) at bedtime once, and to repeated after two weeks. Repeat eosinophils after 3 to 4 weeks.
  • Although many bold numbers are there, they are not abnormal, so no need to worry about those. However, LDL (low-density lipoprotein) cholesterol is borderline elevated, so he should have a healthy diet and avoid oily fatty excessive sweet food and continue regular exercises.

Get back if you have any doubts.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician


Was this answer helpful?

 | 


Related Questions:
Shall I take Aspirin with honey to induce period?

.. did not get a withdrawal bleed within 7 to 10 days of taking the Unwanted 72 pill, then the next best thing to do is to get a serum beta hCG test done. It is a blood test for ruling out pregnancy conclusively as of now. If the hCG (human chorionic...   Read full

Hypertension - How Aware Are You?

.. your knowledge and teaches you hypertension facts .. ...   Read full

Why is Aspirin given for high hemoglobin and RBC count?

.. level, RBC (red blood cells), and PCV (packed cell volume) are high. The lymph node, liver, and spleen need to be clinically examined. Do you have a history of dizziness, weakness, and stroke? High level of RBC and hemoglobin can cause blood clo...   Read full

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Sporting Events During the Pandemic
If you are into any sporting event and plan a trip to an outdoor or indoor stadium, or you are an organizer or an athlet...  Read more»
Can viral fever lead to Parkinson's disease?
Hello doctor,I had a viral fever six years back. I had a very high temperature of 105, bad cough, also hallucinations. I...  Read more»
Parkinson's Disease: Historical Aspects and Current Treatment Approaches
This article discusses the historical aspects of Parkinsonism and, the evidence based approaches currently available for...  Read more»

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.